Alert archive / New Mexico / Tornado Warnings in 2004

Tornado Warning 12, NWS Albuquerque, NM

August 12, 2004Lincoln County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Aug 12, 2004, 7:30 PM MDT for Lincoln County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 7:30 PM MDT (01:30 UTC)
Expired
Aug 12, 2004, 8:00 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3557 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 130130
TORABQ
NMC027-130200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 800 PM MDT

* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER ARABELA...OR ABOUT 36 MILES NORTHEAST OF RUIDOSO...
  MOVING SOUTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE...
  4 MILES EAST OF ARABELA AT 735 PM MDT

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3367 10499 3367 10523 3340 10524 3341 10493
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:00 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU AUG 12 2004

CORRECTED WATCH LIST AT BOTTOM

.DISCUSSION...PASSING SHORTWAVES AND JET STREAKS IN NORTHWEST FLOW
ALOFT WILL WORK WITH MOIST EAST TO SOUTHEAST FLOW AT LOWER LEVELS
TO PUT CENTRAL AND EASTERN AREAS AT RISK FOR SEVERE THUNDERSTORMS
DURING THE AFTERNOONS AND EVENINGS THROUGH SATURDAY. A FEW STRONG
STORMS COULD ALSO DEVELOP IN THE RIO GRANDE VALLEY...IF STEERING
FLOW AROUND ARIZONA/S 500 MB RIDGE ORIENTS PROPERLY TO SEND JEMEZ
THUNDERSTORMS SOUTHWARD ALONG THE RIVER. THIS SCENARIO FAVORS THE
DEVELOPMENT OF NIGHT TIME PRESSURE GRADIENTS THAT WILL WORK WITH
THUNDERSTORM OUTFLOWS FROM STORMS ON THE EASTERN PLAINS TO DEVELOP
EAST WINDS BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY
TONIGHT...FRIDAY NIGHT AND SATURDAY NIGHT. TONIGHT AND FRIDAY NIGHT/S
EAST WINDS LOOK THE STRONGEST AT SPEEDS FROM 25 TO 35 MPH.

DURING THE WEEKEND...SHORTWAVES FROM THE WEST WILL WEAKEN THE RIDGE
AND USE AMPLE LOW LEVEL MOISTURE TO KEEP CONVECTION ACTIVE
AREAWIDE DURING AFTERNOONS AND THROUGHOUT MUCH OF EACH NIGHT.
FORTUNATELY...THE POLAR JET STREAM WILL SHIFT TO THE EAST BY
SUNDAY...DECREASING THE SHEAR MOSTLY RESPONSIBLE FOR THE RECENT
UPTICK IN SEVERE WEATHER.

THE FIRST HALF OF NEXT WEEK WILL BRING WEAK WESTERLY FLOW AND THE
DEVELOPMENT OF A SURFACE LEE TROUGH THAT WILL GRADUALLY DECREASE
MOISTURE AREAWIDE. HOWEVER...MINOR PERTURBATIONS IN THE FLOW WILL
CONTINUE TO DEVELOP MAINLY ISOLATED LATE DAY CONVECTION MOST AREAS.
LATE WEDNESDAY...MODELS INDICATE THE RIDGE WILL REBUILD OVER
ARIZONA. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO REDEVELOP AND
SHOULD NUDGE ANOTHER BACK DOOR COLD FRONT THROUGH THE AREA...WHICH
MAY LEAD TO ANOTHER UPTICK IN THUNDERSTORM ACTIVITY DURING THE MID
TO LATER HALF OF NEXT WEEK. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/093 060/088 060 44011
GALLUP.................... 052/086 052/082 055 44122
GRANTS.................... 052/085 052/081 054 44112
GLENWOOD.................. 061/091 061/087 063 44333
CHAMA..................... 047/078 045/075 046 44322
LOS ALAMOS................ 054/079 053/077 054 44322
RED RIVER................. 042/071 041/067 040 44332
TAOS...................... 049/078 050/078 049 44332
SANTA FE.................. 054/079 053/077 054 44333
SANTA FE AIRPORT.......... 056/081 055/080 056 44333
ESPANOLA.................. 056/083 056/083 057 44322
ALBUQUERQUE HEIGHTS....... 065/086 064/083 065 44323
ALBUQUERQUE VALLEY........ 065/087 065/083 066 44323
ALBUQUERQUE FOOTHILLS..... 062/083 062/081 063 44323
ALBUQUERQUE WEST MESA..... 064/086 063/083 064 44222
SOCORRO................... 061/089 062/085 063 44313
SANDIA PARK/CEDAR CREST... 056/078 055/075 056 44333
MORIARTY/ESTANCIA......... 050/080 049/078 050 44335
CARRIZOZO................. 057/083 059/080 059 44424
RUIDOSO................... 053/076 055/074 055 44535
RATON..................... 050/074 048/074 049 44543
LAS VEGAS................. 053/073 050/076 051 44544
ROY....................... 054/074 053/078 054 44543
CLAYTON................... 055/073 055/079 056 44543
SANTA ROSA................ 059/081 059/083 060 44545
TUCUMCARI................. 060/080 060/083 061 44644
FORT SUMNER............... 060/082 061/084 062 44624
CLOVIS.................... 060/079 060/082 061 44624
PORTALES.................. 060/080 061/083 061 44624
ROSWELL................... 065/085 065/085 065 44525
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM MDT NMZ002<007-010<013-016<021.
&&

44
Hazardous weather outlook, Aug 12, 10:47 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 AM MDT THU AUG 12 2004

UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT

NMZ001>021-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1047 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND
THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH ARE POSSIBLE IN THE STRONGEST STORMS.
FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING
AND ISOLATED TORNADOES MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA
FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES.

44

In the hours before

Local storm report, Aug 12, 5:37 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROMEROVILLE             35.52N 105.24W
08/12/2004  1.00 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&
Local storm report, Aug 12, 5:47 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             COLONIAS                35.11N 104.85W
08/12/2004  1.00 INCH        GUADALUPE          NM   PUBLIC

&&

44
Special weather statement, Aug 12, 6:00 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT THU AUG 12 2004

NMZ004>007-011>013-016>021-130200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
600 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8 PM TONIGHT
FOR CENTRAL AND EASTERN NEW MEXICO...

ISOLATED BUT INTENSE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE SOUTH AND SOUTHEAST DURING EARLY EVENING ACROSS
EAST CENTRAL AND SOUTHEAST NEW MEXICO.

INTENSE STORMS HAVE SHIFTED FARTHER SOUTH SINCE 5 PM WHILE PRODUCING
POUNDING GOLFBALL SIZE HAIL FROM SOUTHEAST OF LAS VEGAS TO SOUTHEAST
OF VAUGHN. GUADALUPE COUNTY HAS SEEN MULTIPLE SEVERE THUNDERSTORMS
AND LARGE HAIL MAINLY WEST AND SOUTHWEST OF SANTA ROSA.

STRONG STORMS CAPABLE OF DAMAGING WINDS AND ADDITIONAL LARGE HAIL
WILL BE MOVING INTO NORTHERN LINCOLN AND NORTHERN CHAVES COUNTY
BETWEEN 6 PM AND 7 PM.

OTHER LESS INTENSE STORMS AREA EXPECTED AGAIN BETWEEN RATON AND LAS
VEGAS AND SOUTHEAST TOWARDS ROY AND CONCHAS LAKE THROUGH MID
EVENING.

A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH EARLY
EVENING FOR THE AREA ALONG AND EAST OF TAOS...SANTA FE...EDGEWOOD...
MOUNTAINAIR AND RUIDOSO. COMMUNITIES ALONG THE EASTERN BORDER FROM
CLAYTON TO TUCUMCARI...CLOVIS...PORTALES...SANTA ROSA...FORT SUMNER
AND ROSWELL ARE ALSO INCLUDED IN THE WATCH AREA.

REMAIN ALERT TO STRONG STORMS MOVING NORTH TO SOUTH AND CONTINUE TO
LISTEN FOR POSSIBLE WARNINGS FOR YOUR AREA THIS EVENING
BETWEEN 6 PM AND 8 PM.

03
Local storm report, Aug 12, 6:04 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             ANTON CHICO             35.20N 105.14W
08/12/2004  1.00 INCH        GUADALUPE          NM   PUBLIC

&&

44
Local storm report, Aug 12, 6:30 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
630 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W SANTA ROSA          34.94N 104.69W
08/12/2004  1.00 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

44
Local storm report, Aug 12, 6:56 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
656 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             RIBERA                  35.37N 105.45W
08/12/2004  0.75 INCH        SAN MIGUEL         NM   PUBLIC

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:05 PM MDTSevere Thunderstorm WarningABQSan Miguel40 min
Aug 12, 6:07 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Aug 12, 6:20 PM MDTTornado WarningABQLincoln25 min
Aug 12, 6:41 PM MDTSevere Thunderstorm WarningABQLincoln49 min
Aug 12, 6:43 PM MDTSevere Thunderstorm WarningABQGuadalupe47 min
Aug 12, 6:49 PM MDTTornado WarningABQLincoln41 min
Aug 12, 7:21 PM MDTFlash Flood WarningABQLincoln114 min
Aug 12, 8:01 PM MDTSevere Thunderstorm WarningABQLincoln29 min
Aug 12, 10:38 PM MDTSevere Thunderstorm WarningABQQuay37 min
Aug 12, 10:52 PM MDTSevere Thunderstorm WarningABQCurry38 min
Aug 12, 11:22 PM MDTSevere Thunderstorm WarningABQGuadalupe38 min
Aug 13, 4:39 PM MDTSevere Thunderstorm WarningABQColfax51 min
Aug 13, 4:46 PM MDTSevere Thunderstorm WarningABQGuadalupe44 min
Aug 13, 4:49 PM MDTSevere Thunderstorm WarningABQSan Miguel56 min
Aug 13, 5:14 PM MDTSevere Thunderstorm WarningABQTorrance46 min
Aug 13, 5:47 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance43 min
Aug 13, 5:58 PM MDTSevere Thunderstorm WarningABQLincoln62 min

Nearby

Tornado Warnings in New Mexico, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.